Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 155, NWS Springfield, MO

May 31, 2018Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 31, 2018, 9:22 PM CDT for Howell County, Ozark County, Missouri. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 9:22 PM CDT (02:22 UTC)
Expired
May 31, 2018, 10:15 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 126 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:51 PM CDTTSTM WND DMG3 N Tecumseh, MOLARGE TREE FELL ON A DOGHOUSE KILLING THE DOG. TIME APPROXIMATE. OFF COUNTY ROAD COUNTY ROAD 320.
May 31, 10:08 PM CDTTSTM WND GST 50Tecumseh, MOTECUMSEH FD REPORTS STEADY WINDS AT 50 MPH.
May 31, 10:13 PM CDTTSTM WND DMG2 Wnw Tecumseh, MOSEVERAL TREES AND LIMBS DOWN IN THE TECUMSEH AND HARDENVILLE AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS53 KSGF 010222
SVRSGF
MOC091-153-010315-
/O.NEW.KSGF.SV.W.0155.180601T0222Z-180601T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
922 PM CDT THU MAY 31 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Ozark County in southwestern Missouri...
  Southwestern Howell County in south central Missouri...

* Until 1015 PM CDT

* At 922 PM CDT, a severe thunderstorm was located near Gainesville,
  or 24 miles southeast of Ava, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Norfork Lake...                   Gainesville...
  Bakersfield...                    South Fork...
  Lanton...                         Brixey...
  Tecumseh...                       Pottersville...
  Caulfield...                      Udall...
  Hardenville...                    Moody...
  Sycamore...                       Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3660 9251 3678 9248 3676 9211 3662 9187
      3650 9175 3650 9226 3649 9227
TIME...MOT...LOC 0222Z 285DEG 26KT 3669 9238 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
1 follow-up statement
962 
WWUS53 KSGF 010255
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
955 PM CDT THU MAY 31 2018

MOC091-153-010315-
/O.CON.KSGF.SV.W.0155.000000T0000Z-180601T0315Z/
Ozark MO-Howell MO-
955 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN OZARK AND SOUTHWESTERN HOWELL COUNTIES...

At 955 PM CDT, a severe thunderstorm was located 7 miles north of
Bakersfield, or 18 miles west of West Plains, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norfork Lake...                   Gainesville...
Bakersfield...                    South Fork...
Lanton...                         Hardenville...
Moody...                          Tecumseh...
Caulfield...                      Zanoni...
Udall...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3665 9247 3669 9241 3670 9209 3662 9187
      3650 9175 3650 9226 3649 9227
TIME...MOT...LOC 0255Z 291DEG 19KT 3663 9216 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:08 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 31, 6:08 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 123 PM CDT Thu May 31 2018

A strongly unstable airmass resided over the Missouri Ozarks
region this afternoon. A few boundaries were located across the
area. This boundaries in conjunction with an incoming wave from
Kansas will help to initiate strong to severe storms this
afternoon and evening primarily along and southeast of Interstate
44. All modes of severe weather are possible with this activity
with potential for significant hail up to tennis ball size. The
most intense storms will occur across south central missouri or
southeast of Interstate 44. Most of the storms will move
southeast of the area by 10pm.

Mid level heights rise on Friday with high temps soaring into the
lower 90s at most locations. Heat Indicies will approach the low
100s across western Missouri. No precipitation is expected.

.LONG TERM...(Friday Night through Thursday)
Issued at 123 PM CDT Thu May 31 2018

Attention then turns to Saturday as a mid level shortwave moves
east across Nebraska and Iowa. A complex of storms looks to form
to our northwest Friday night and move southeast toward northern
Missouri by early Saturday morning. Will then need to monitor left
over boundaries as GFS is showing ML capes over 4000j/kg over the
eastern half of the area Saturday afternoon. If storms form they
would likely become severe, forecast trends will need to be
monitored for Saturday afternoon.

Northwest flow pattern will develop through next Tuesday with
generally dry weather until a passing wave brings rain chances
next Wednesday. High temps will remain in the 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 602 PM CDT Thu May 31 2018

For the 00z TAFS, outflow boundary which has been instigator in
storm development this afternoon and evening was south of JLN/SGF
and not expecting anything at their terminals through the period.
For BBG, storms a bit too close to not at least mention with a
vcts wording, but probably will not keep in for more than the
first two hours of the forecast. Have thrown in some MVFR
conditions between 11z-14z with some light fog developing in
almost calm wind field.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, May 31, 8:38 PM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
838 PM CDT Thu May 31 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
838 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

  Strong to severe thunderstorms will continue, mainly across
  south central Missouri through the late evening. Large hail to
  the size of golf balls, and damaging straight line winds up to
  60 mph will be possible with the stronger storms.

  In addition, very heavy rainfall moving across the same
  locations could lead to some localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Another round of thunderstorms is expected on Saturday, mainly
  over the eastern Missouri Ozarks. A few strong to severe storms
  will be possible.

  Afternoon heat index values will reach near 100 degrees Friday
  and Saturday afternoons especially along and west of the
  Interstate 49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, May 31, 8:21 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Springfield MO
821 PM CDT THU MAY 31 2018

MOZ095-103-010200-
Christian MO-Stone MO-
821 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN AND NORTHERN
STONE COUNTIES UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clever, or 10 miles west of Highlandville, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ozark...                          Sparta...
Crane...                          Highlandville...
Hurley...                         Spokane...
Christian Center...               Ponce de Leon...
Chestnutridge...                  Selmore...
Elsey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Missouri.

LAT...LON 3686 9360 3702 9358 3700 9307 3681 9315
      3682 9330 3679 9331
TIME...MOT...LOC 0121Z 275DEG 22KT 3695 9346

Hatch
Local storm report, May 31, 8:22 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             4 SSE BOAZ              36.96N 93.38W
05/31/2018  M1.00 INCH       STONE              MO   NWS EMPLOYEE

            1 INCH HAIL REPORTED.

&&

TEO
Special weather statement, May 31, 9:01 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
901 PM CDT THU MAY 31 2018

MOZ096-010245-
Douglas MO-
901 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 945
PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Norwood, or 13 miles southwest of Mountain Grove,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Drury...                          Vanzant...
Gentryville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and southwestern Missouri.

LAT...LON 3690 9250 3706 9242 3705 9209 3685 9209
      3679 9210 3679 9217
TIME...MOT...LOC 0201Z 292DEG 22KT 3696 9237

Hatch
Local storm report, May 31, 9:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             HARTVILLE               37.25N 92.51W
05/31/2018  E1.00 INCH       WRIGHT             MO   AMATEUR RADIO

            QUARTER SIZE HAIL.

&&

TEO
Special weather statement, May 31, 9:11 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
911 PM CDT THU MAY 31 2018

MOZ071-082-083-010300-
Dent MO-Phelps MO-Texas MO-
911 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR DENT...NORTHEASTERN TEXAS AND
SOUTH CENTRAL PHELPS COUNTIES UNTIL 1000 PM CDT...

At 911 PM CDT, Doppler radar was tracking a strong thunderstorm near
Licking, or 15 miles west of Salem, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Montauk State Park...             Salem...
Licking...                        Bunker...
Lenox...                          Montauk...
Turtle...                         Jadwin...
Beulah...                         Howes Mill...
Darien...                         Gladden...
Boss...                           Stone Hill...
Prescott...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Missouri.

LAT...LON 3759 9131 3751 9131 3750 9121 3741 9122
      3742 9137 3741 9140 3744 9197 3763 9200
      3773 9131 3770 9130 3769 9115 3759 9116
TIME...MOT...LOC 0211Z 277DEG 13KT 3756 9180

Hatch
Special weather statement, May 31, 9:17 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
917 PM CDT THU MAY 31 2018

MOZ096-097-105-010300-
Douglas MO-Ozark MO-Howell MO-
917 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OZARK...SOUTH CENTRAL
DOUGLAS AND SOUTHERN HOWELL COUNTIES UNTIL 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Gainesville, or 24 miles west of West Plains,
moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Norfork Lake...                   Gainesville...
Bakersfield...                    South Fork...
Lanton...                         Brixey...
Willhoit...                       Tecumseh...
Pottersville...                   Caulfield...
Udall...                          Hardenville...
Moody...                          Sycamore...
Dora...                           Rockbridge...
Zanoni...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and southwestern Missouri.

LAT...LON 3665 9254 3687 9240 3664 9168 3650 9167
      3650 9237
TIME...MOT...LOC 0217Z 288DEG 29KT 3668 9228

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningSGFShannon18 min
May 31, 7:03 PM CDTTornado WarningSGFDent, Shannon, Texas27 min
May 31, 7:04 PM CDTSpecial Weather StatementSGFWright41 min
May 31, 7:08 PM CDTSevere Thunderstorm WarningSGFOzark, Taney52 min
May 31, 7:10 PM CDTFlash Flood WarningSGFOzark, Taney4 hr
May 31, 7:14 PM CDTSevere Thunderstorm WarningSGFBarry, Stone14 min
May 31, 7:16 PM CDTFlash Flood WarningSGFShannon4 hr
May 31, 7:16 PM CDTSpecial Weather StatementSGFDouglas44 min
May 31, 7:19 PM CDTSevere Thunderstorm WarningSGFDent26 min
May 31, 7:24 PM CDTSevere Thunderstorm WarningSGFDent, Shannon51 min
May 31, 7:35 PM CDTSevere Thunderstorm WarningSGFTexas40 min
May 31, 7:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright50 min
May 31, 7:55 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 31, 7:57 PM CDTFlash Flood WarningSGFDouglas, Wright4 hr
May 31, 7:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright13 min
May 31, 7:59 PM CDTSevere Thunderstorm WarningSGFShannon11 min
May 31, 8:01 PM CDTSevere Thunderstorm WarningSGFOzark44 min
May 31, 8:09 PM CDTFlash Flood WarningSGFDent, Shannon, Texas5 hr
May 31, 8:11 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright49 min
May 31, 8:16 PM CDTSevere Thunderstorm WarningSGFShannon14 min
May 31, 8:21 PM CDTSpecial Weather StatementSGFChristian39 min
May 31, 8:24 PM CDTFlash Flood WarningSGFOzark5 hr
May 31, 8:38 PM CDTSevere Thunderstorm WarningSGFDent32 min
May 31, 8:40 PM CDTSevere Thunderstorm WarningSGFChristian, Stone50 min
May 31, 8:43 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark32 min
May 31, 8:53 PM CDTSevere Thunderstorm WarningSGFWright25 min
May 31, 9:01 PM CDTSpecial Weather StatementSGFDouglas44 min
May 31, 9:11 PM CDTSpecial Weather StatementSGFDent49 min
May 31, 9:17 PM CDTSpecial Weather StatementSGFOzark43 min
May 31, 9:28 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney26 min
May 31, 9:45 PM CDTFlash Flood WarningSGFChristian, Stone, Taney6 hr
May 31, 10:12 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
May 31, 10:32 PM CDTFlash Flood WarningSGFHowell6 hr
May 31, 10:45 PM CDTSpecial Weather StatementSGFLawrence45 min
May 31, 11:19 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone41 min
Jun 1, 12:04 AM CDTSpecial Weather StatementSGFBarry41 min
Jun 1, 1:22 AM CDTAreal Flood WarningSGFOzark9 hr
Jun 1, 4:12 AM CDTAreal Flood WarningSGFHowell6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.